Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)


SIGMA 22 (2026), 106, 32 pages      arXiv:2510.00843      https://doi.org/10.3842/SIGMA.2026.106

Partition Functions of Two-Dimensional Coulomb Gases with Circular Root- and Jump-Type Singularities

Kohei Noda
Institut de Recherche en Mathématique et Physique, Université Catholique de Louvain, Louvain-la-Neuve, 1348, Belgium

Received January 15, 2026, in final form October 10, 2026; Published online October 30, 2026

Abstract
In this paper, we study the random polynomial $p_n(\rho):=\prod_{j=1}^n (|z_j|-\rho)$, where the points $\{z_j\}_{j=1}^n$ are the eigenvalues of random normal matrices with a radially symmetric potential. We establish precise large $n$ asymptotic expansions for the moment generating function $\mathbb{E}\bigl[{\rm e}^{(u \operatorname{Im}\log p_n(\rho))/\pi} {\rm e}^{a\operatorname{Re}\log p_n(\rho)}\bigr]$, $u\in\mathbb{R}$, $a>-1$, where $\rho>0$ lies in the bulk of the spectral droplet. The asymptotic expansion is expressed in terms of parabolic cylinder functions, which confirms a conjecture of Byun and Charlier. This also provides the first free energy expansion of two-dimensional Coulomb gases with general circular root- and jump-type singularities. While the $a=0$ case has already been widely studied in the literature due to its relation to counting statistics, we also obtain new results for this special case.

Key words: random normal matrices; counting statistics; partition functions; asymptotics.

pdf (774 kb)   tex (150 kb)  

References

  1. Akemann G., Byun S.-S., Ebke M., Universality of the number variance in rotational invariant two-dimensional Coulomb gases, J. Stat. Phys. 190 (2023), 9, 34 pages, arXiv:2206.08815.
  2. Akemann G., Byun S.-S., Ebke M., Schehr G., Universality in the number variance and counting statistics of the real and symplectic Ginibre ensemble, J. Phys. A 56 (2023), 495202, 53 pages, arXiv:2308.05519.
  3. Akemann G., Duits M., Molag L.D., Fluctuations in various regimes of non-Hermiticity and a holographic principle, arXiv:2412.15854.
  4. Allard M., Forrester P.J., Lahiry S., Shen B.J., Partition function of 2D Coulomb gases with radially symmetric potentials and a hard wall, arXiv:2506.14738.
  5. Allard M., Lahiry S., Birth of a gap: Critical phenomena in 2D Coulomb gas, arXiv:2509.24529.
  6. Ameur Y., Charlier C., Cronvall J., The two-dimensional Coulomb gas: fluctuations through a spectral gap, Arch. Ration. Mech. Anal. 249 (2025), 63, 62 pages, arXiv:2210.13959.
  7. Ameur Y., Charlier C., Cronvall J., Free energy and fluctuations in the random normal matrix model with spectral gaps, Constr. Approx. 63 (2026), 279-335, arXiv:2312.13904.
  8. Ameur Y., Charlier C., Cronvall J., Lenells J., Exponential moments for disk counting statistics at the hard edge of random normal matrices, J. Spectr. Theory 13 (2023), 841-902, arXiv:2207.11092.
  9. Ameur Y., Charlier C., Cronvall J., Lenells J., Disk counting statistics near hard edges of random normal matrices: the multi-component regime, Adv. Math. 441 (2024), 109549, 55 pages, arXiv:2210.13962.
  10. Ameur Y., Charlier C., Moreillon P., Eigenvalues of truncated unitary matrices: disk counting statistics, Monatsh. Math. 204 (2024), 197-216, arXiv:2305.08976.
  11. Ameur Y., Cronvall J., On fluctuations of Coulomb systems and universality of the Heine distribution, J. Funct. Anal. 290 (2026), 111301, 46 pages, arXiv:2411.10288.
  12. Ameur Y., Hedenmalm H., Makarov N., Random normal matrices and Ward identities, Ann. Probab. 43 (2015), 1157-1201, arXiv:1109.5941.
  13. Balogh F., Bertola M., Lee S.-Y., McLaughlin K.D.T.-R., Strong asymptotics of the orthogonal polynomials with respect to a measure supported on the plane, Comm. Pure Appl. Math. 68 (2015), 112-172, arXiv:1209.6366.
  14. Basor E., Ehrhardt T., Asymptotic formulas for determinants of a special class of Toeplitz + Hankel matrices, in Large Truncated Toeplitz Matrices, Toeplitz Operators, and Related Topics, Oper. Theory Adv. Appl., Vol. 259, Birkhäuser, Cham, 2017, 125-154, arXiv:1603.00506.
  15. Berestycki N., Webb C., Wong M.D., Random Hermitian matrices and Gaussian multiplicative chaos, Probab. Theory Related Fields 172 (2018), 103-189, arXiv:1701.03289.
  16. Berezin S., Functional central limit theorems for constrained Mittag-Leffler ensemble in hard edge scaling, Electron. J. Probab. 30 (2025), 138, 27 pages, arXiv:2308.12658.
  17. Berezin S., Kuijlaars A.B.J., Parra I., Planar orthogonal polynomials as type I multiple orthogonal polynomials, SIGMA 19 (2023), 020, 18 pages, arXiv:2212.06526.
  18. Bertola M., Elias Rebelo J.G., Grava T., Painlevé IV critical asymptotics for orthogonal polynomials in the complex plane, SIGMA 14 (2018), 091, 34 pages, arXiv:1802.01153.
  19. Blackstone E., Charlier C., Lenells J., Toeplitz determinants with a one-cut regular potential and Fisher-Hartwig singularities I. Equilibrium measure supported on the unit circle, Proc. Roy. Soc. Edinburgh Sect. A 154 (2024), 1431-1472, arXiv:2212.06763.
  20. Burgoin L., Free energy of the Coulomb gas in the determinantal case on Riemann surfaces, arXiv:2508.20598.
  21. Byun S.-S., Planar equilibrium measure problem in the quadratic fields with a point charge, Comput. Methods Funct. Theory 24 (2024), 303-332, arXiv:2301.00324.
  22. Byun S.-S., Anomalous free energy expansions of planar Coulomb gases: multi-component and conformal singularity, arXiv:2508.00316.
  23. Byun S.-S., Charlier C., On the characteristic polynomial of the eigenvalue moduli of random normal matrices, Constr. Approx. 62 (2025), 471-521, arXiv:2205.04298.
  24. Byun S.-S., Forrester P.J., Progress on the study of the Ginibre ensembles, KIAS Springer Ser. Math., Vol. 3, Springer, Singapore, 2025.
  25. Byun S.-S., Forrester P.J., Kuijlaars A.B.J., Lahiry S., Orthogonal polynomials in the spherical ensemble with two insertions, SIAM J. Math. Anal. 58 (2026), 3472-3509, arXiv:2503.15732.
  26. Byun S.-S., Forrester P.J., Lahiry S., Properties of the one-component Coulomb gas on a sphere with two macroscopic external charges, arXiv:2501.05061.
  27. Byun S.-S., Kang N.-G., Seo S.-M., Partition functions of determinantal and Pfaffian Coulomb gases with radially symmetric potentials, Comm. Math. Phys. 401 (2023), 1627-1663, arXiv:2210.02799.
  28. Byun S.-S., Kang N.-G., Seo S.-M., Yang M., Free energy of spherical Coulomb gases with point charges, J. Lond. Math. Soc. 112 (2025), e70294, 36 pages, arXiv:2501.07284.
  29. Byun S.-S., Lee S.-Y., Yang M., Lemniscate ensembles with spectral singularity, arXiv:2107.07221.
  30. Byun S.-S., Park S., Large gap probabilities of complex and symplectic spherical ensembles with point charges, J. Funct. Anal. 290 (2026), 111260, 63 pages, arXiv:2405.00386.
  31. Byun S.-S., Seo S.-M., Yang M., Free energy expansions of a conditional GinUE and large deviations of the smallest eigenvalue of the LUE, Comm. Pure Appl. Math. 78 (2025), 2247-2304, arXiv:2402.18983.
  32. Byun S.-S., Yang M., Determinantal Coulomb gas ensembles with a class of discrete rotational symmetric potentials, SIAM J. Math. Anal. 55 (2023), 6867-6897, arXiv:2210.04019.
  33. Can T., Laskin M., Wiegmann P.B., Geometry of quantum Hall states: gravitational anomaly and transport coefficients, Ann. Physics 362 (2015), 752-794, arXiv:1411.3105.
  34. Charlier C., Asymptotics of Hankel determinants with a one-cut regular potential and Fisher-Hartwig singularities, Int. Math. Res. Not. 2019 (2019), 7515-7576, arXiv:1706.03579.
  35. Charlier C., Asymptotics of determinants with a rotation-invariant weight and discontinuities along circles, Adv. Math. 408 (2022), 108600, 36 pages, arXiv:2109.03660.
  36. Charlier C., Hole probabilities and balayage of measures for planar Coulomb gases, arXiv:2311.15285.
  37. Charlier C., Large gap asymptotics on annuli in the random normal matrix model, Math. Ann. 388 (2024), 3529-3587, arXiv:2110.06908.
  38. Charlier C., Fahs B., Webb C., Wong M.D., Asymptotics of Hankel determinants with a multi-cut regular potential and Fisher-Hartwig singularities, Mem. Amer. Math. Soc. 310 (2025), v+138 pages, arXiv:2111.08395.
  39. Charlier C., Lenells J., Exponential moments for disk counting statistics of random normal matrices in the critical regime, Nonlinearity 36 (2023), 1593-1616, arXiv:2205.00721.
  40. Charlier C., Moreillon P., On the generating function of the Pearcey process, Ann. Appl. Probab. 33 (2023), 3240-3277, arXiv:2107.01859.
  41. Claeys T., Glesner G., Minakov A., Yang M., Asymptotics for averages over classical orthogonal ensembles, Int. Math. Res. Not. 2022 (2022), 7922-7966, arXiv:2008.07785.
  42. Claeys T., Krasovsky I., Toeplitz determinants with merging singularities, Duke Math. J. 164 (2015), 2897-2987, arXiv:1403.3639.
  43. Dai D., Xu S.-X., Zhang L., On the deformed Pearcey determinant, Adv. Math. 400 (2022), 108291, 64 pages, arXiv:2007.12691.
  44. Dai D., Xu S.-X., Zhang L., Gap probability for the hard edge Pearcey process, Ann. Henri Poincaré 24 (2023), 2067-2136, arXiv:2204.04625.
  45. Deaño A., McLaughlin K., Molag L., Simm N., Asymptotics for a class of planar orthogonal polynomials and truncated unitary matrices, arXiv:2505.12633.
  46. Deift P., Its A., Krasovsky I., Asymptotics of Toeplitz, Hankel, and Toeplitz+Hankel determinants with Fisher-Hartwig singularities, Ann. of Math. 174 (2011), 1243-1299, arXiv:0905.0443.
  47. Deift P., Its A., Krasovsky I., Toeplitz matrices and Toeplitz determinants under the impetus of the Ising model: some history and some recent results, Comm. Pure Appl. Math. 66 (2013), 1360-1438, arXiv:1207.4990.
  48. Deift P., Its A., Krasovsky I., On the asymptotics of a Toeplitz determinant with singularities, in Random Matrix Theory, Interacting Particle Systems, and Integrable Systems, Math. Sci. Res. Inst. Publ., Vol. 65, Cambridge University Press, New York, 2014, 93-146, arXiv:1206.1292.
  49. Fahs B., Uniform asymptotics of Toeplitz determinants with Fisher-Hartwig singularities, Comm. Math. Phys. 383 (2021), 685-730, arXiv:1909.07362.
  50. Fenzl M., Lambert G., Precise deviations for disk counting statistics of invariant determinantal processes, Int. Math. Res. Not. 2022 (2022), 7420-7494, arXiv:2003.07776.
  51. Fisher M.E., Hartwig R.E., Toeplitz determinants: Some applications, theorems, and conjectures, Adv. Chem. Phys. 15 (1969), 333-353.
  52. Forrester P.J., Log-gases and random matrices, London Math. Soc. Monogr. Ser., Vol. 34, Princeton University Press, Princeton, NJ, 2010.
  53. Ginibre J., Statistical ensembles of complex, quaternion, and real matrices, J. Math. Phys. 6 (1965), 440-449.
  54. Its A., Krasovsky I., Hankel determinant and orthogonal polynomials for the Gaussian weight with a jump, in Integrable Systems and Random Matrices, Contemp. Math., Vol. 458, American Mathematical Society, Providence, RI, 2008, 215-247, arXiv:0706.3192.
  55. Kalvin V., Polyakov-Alvarez type comparison formulas for determinants of Laplacians on Riemann surfaces with conical singularities, J. Funct. Anal. 280 (2021), 108866, 44 pages, arXiv:1910.00104.
  56. Klevtsov S., Lowest Landau level on a cone and zeta determinants, J. Phys. A 50 (2017), 234003, 16 pages, arXiv:1609.08587.
  57. Krasovsky I.V., Correlations of the characteristic polynomials in the Gaussian unitary ensemble or a singular Hankel determinant, Duke Math. J. 139 (2007), 581-619, arXiv:math-ph/0411016.
  58. Lacroix-A-Chez-Toine B., Garzón J.A.M., Calva C.S.H., Castillo I.P., Kundu A., Majumdar S.N., Schehr G., Intermediate deviation regime for the full eigenvalue statistics in the complex Ginibre ensemble, Phys. Rev. E 100 (2019), 012137, 10 pages.
  59. Lacroix-A-Chez-Toine B., Majumdar S.N., Schehr G., Rotating trapped fermions in two dimensions and the complex Ginibre ensemble: Exact results for the entanglement entropy and number variance, Phys. Rev. A 99 (2019), 021602, 6 pages.
  60. Leblé T., Serfaty S., Large deviation principle for empirical fields of log and Riesz gases, Invent. Math. 210 (2017), 645-757, arXiv:1502.02970.
  61. Lee S.-Y., Riser R., Fine asymptotic behavior for eigenvalues of random normal matrices: ellipse case, J. Math. Phys. 57 (2016), 023302, 29 pages, arXiv:1501.02781.
  62. Lee S.-Y., Yang M., Discontinuity in the asymptotic behavior of planar orthogonal polynomials under a perturbation of the Gaussian weight, Comm. Math. Phys. 355 (2017), 303-338, arXiv:1607.02821.
  63. Lee S.-Y., Yang M., Planar orthogonal polynomials as Type II multiple orthogonal polynomials, J. Phys. A 52 (2019), 275202, 14 pages, arXiv:1801.01084.
  64. Lee S.-Y., Yang M., Strong asymptotics of planar orthogonal polynomials: Gaussian weight perturbed by finite number of point charges, Comm. Pure Appl. Math. 76 (2023), 2888-2956, arXiv:2003.04401.
  65. Liu J., Yao L., Zhang L., Large gap asymptotics of the hard edge tacnode process, J. Lond. Math. Soc. 112 (2025), e70314, 82 pages, arXiv:2412.12920.
  66. Marzo J., Molag L., Ortega-Cerdà J., Universality for fluctuations of counting statistics of random normal matrices, J. Lond. Math. Soc. 113 (2026), e70462, 35 pages, arXiv:2508.04386.
  67. Mehta M.L., Random matrices, 3rd ed., Pure Appl. Math., Vol. 142, Elsevier, Amsterdam, 2004.
  68. Olver F.W.J., Lozier D.W., Boisvert R.F., Clark C.W. (Editors), NIST handbook of mathematical functions, Cambridge University Press, Cambridge, 2010.
  69. Saff E.B., Totik V., Logarithmic potentials with external fields, Grundlehren Math. Wiss., Vol. 316, Springer, Berlin, 1997.
  70. Seo S.-M., Edge behavior of two-dimensional Coulomb gases near a hard wall, Ann. Henri Poincaré 23 (2022), 2247-2275, arXiv:2010.08818.
  71. Smith N.R., Le Doussal P., Majumdar S.N., Schehr G., Counting statistics for noninteracting fermions in a $d$-dimensional potential, Phys. Rev. E 103 (2021), L030105, 8 pages, arXiv:2008.01045.
  72. Smith N.R., Le Doussal P., Majumdar S.N., Schehr G., Counting statistics for noninteracting fermions in a rotating trap, Phys. Rev. A 105 (2022), 043315, 19 pages, arXiv:2112.13355.
  73. Temme N.M., Special functions: An introduction to the classical functions of mathematical physics, Wiley-Intersci. Publ., John Wiley & Sons, Inc., New York, 1996.
  74. Webb C., Wong M.D., On the moments of the characteristic polynomial of a Ginibre random matrix, Proc. Lond. Math. Soc. 118 (2019), 1017-1056, arXiv:1704.04102.
  75. Wünsche A., Generalized Hermite polynomials associated with functions of parabolic cylinder, Appl. Math. Comput. 141 (2003), 197-213, arXiv:1603.07657.
  76. Xia J., Hao Y.-F., Xu S.-X., Zhang L., Zhao Y.-Q., Asymptotics of the deformed higher order Airy-kernel determinants and applications, Nonlinearity 36 (2023), 4384-4424, arXiv:2306.14835.
  77. Xu S.-X., Zhao S.-Q., Zhao Y.-Q., On the Fredholm determinant of the confluent hypergeometric kernel with discontinuities, Phys. D 461 (2024), 134101, 23 pages, arXiv:2402.11214.
  78. Yao L., Zhang L., On the gap probability of the tacnode process, Adv. Math. 438 (2024), 109474, 85 pages, arXiv:2307.05622.
  79. Zabrodin A., Wiegmann P., Large-$N$ expansion for the 2D Dyson gas, J. Phys. A 39 (2006), 8933-8963, arXiv:hep-th/0601009.

Previous article  Next article  Contents of Volume 22 (2026)